Missouri, 2013Flash Flooding and Hail in Missouri, June 17, 2013
June 17, 2013 · NWS LSX · 3 events in 2 counties and zones
An upper level disturbance moved through the region, triggering showers and thunderstorms. The storms were nearly stationary at times, with very heavy rainfall, so there were numerous reports of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved through the region, triggering showers and thunderstorms. The storms were nearly stationary at times, with very heavy rainfall, so there were numerous reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 17, 1:39 PM CST, 21 minutes earlier.
Area forecast discussion, Jun 17, 1:39 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
239 PM CDT MON JUN 17 2013
.SHORT TERM...(THROUGH TONIGHT)
ISSUED AT 220 PM CDT MON JUN 17 2013
NOT MUCH HAS CHANGED SINCE THE PREV AFD UPDATE. ONGOING TSRA WILL
CONTINUE TO INCREASE IN COVERAGE AND MOVE NWD THIS AFTERNOON. TSRA
WILL GRADUALLY MOVE TO THE SE THIS EVENING AS THE MCV CONTINUES TO
MOVE SEWD. OTHER THAN THAT...ONLY MINOR CHANGES MADE TO THE PREV
FORECAST.
TILLY
.LONG TERM...(TUESDAY THROUGH NEXT MONDAY)
ISSUED AT 238 PM CDT MON JUN 17 2013
TUESDAY AND WEDNESDAY...
REINFORCING COLD FRONT FROM THE GREAT LAKES...IN CONJUNCTION WITH A
SHORTWAVE DIVING SOUTHEAST FROM THE UPPER MIDWEST TOWARD THE OHIO
RIVER VALLEY WILL PROBABLY INITIATE SOME CONVECTION TUESDAY
AFTERNOON ACROSS ILLINOIS. BEST CHANCES MAY REMAIN EAST OF THE
CWA...BUT CANT RULE OUT SOME ISOLATED STORMS...SO HAVE MAINTAINED
LOW CHANCE POPS. UPSTREAM OBSERVATIONS IN IOWA THIS AFTERNOON
SUGGEST HIGHS IN THE MIDDLE 80S FOR TUESDAY.
DRY WEATHER AND SLIGHTLY COOLER TEMPERATURES EXPECTED TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT AS SURFACE RIDGE OF HIGH PRESSURE MOVES
SOUTHEAST ACROSS THE REGION.
THURSDAY...
UPPER LEVEL RIDGE BUILDS ACROSS THE PLAINS WEDNESDAY NIGHT AND
THURSDAY....BUT A SHORTWAVE IS PROGGED BY MODEL GUIDANCE TO RIDE UP
AND OVER THE RIDGE TOWARD THE CWA. AT THE SAME TIME...A SURFACE WARM
FRONT SHOULD BE ADVANCING NORTHEAST. HAVE MAINTAINED CHANCE POPS AS
MCS COULD MOVE INTO THE CWA THURSDAY MORNING...AND/OR ADDITIONAL
STORMS COULD FIRE THURSDAY AFTERNOON. TEMPERATURES WILL BE DEPENDENT
ON PRECIPITATION AND CLOUD COVER...BUT POTENTIAL CERTAINLY THERE FOR
HIGHS TO BOUNCE BACK TO NORMAL ON THURSDAY.
FRIDAY THROUGH MONDAY...
TEMPERATURES TO WARM ABOVE NORMAL DURING THE PERIOD AS THE UPPER
LEVEL RIDGE BUILDS ACROSS THE CWA. HAVE MAINTAINED THE DRY EXTENDED
FORECAST AS THIS PATTERN WOULD SUGGEST ONLY SLIGHT CHANCES OF
THUNDERSTORMS MOVING INTO THE NORTHERN CWA.
CVKING
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1225 PM CDT MON JUN 17 2013
ANOTHER COMPLEX FORECAST SITUATION FOR TODAY/TONIGHT. EXPECT
SHRA/TSRA TO IMPACT ALL TERMINALS EXCEPT FOR UIN THIS AFTERNOON
INTO THE EARLY EVENING. WHILE EXACT TIMING IS STILL
UNCERTAIN...HAVE ADDED SHRA WHEN BEST CHANCES ARE EXPECTED...WITH
COVERAGE EXPECTED TO INCREASE THRU THE AFTERNOON AS TSRA MOVE NWD.
SHRA/TSRA THREAT SHUD COME TO AN END EARLY THIS EVE AS THE MCV
MOVES SEWD. KEPT MENTION OF FG FOR TONIGHT...BUT DO NOT HAVE A LOT
OF CONFIDENCE WITH GUIDANCE SUGGESTING DRIER AIR SHUD BE MOVING
INTO THE AREA. FOR TOMORROW...NLY LIGHT WINDS EXPECTED WITH VFR
CIGS.
SPECIFICS FOR KSTL...EXPECT AREA OF SHRA/TSRA CURRENTLY OVER SERN
MO TO INCREASE IN COVERAGE AS THEY MOVE NWD. IF ANY GIVEN CELL
DOES REACH THE TERMINAL DIRECTLY...A BRIEF PERIOD OF MVFR VISBYS
WILL BE POSSIBLE ALONG WITH TS. WILL CONTINUE TO MONITOR AND
UPDATE ASAP IF A MORE WIDESPREAD THREAT DEVELOPS.
OTHERWISE...LIGHT WINDS TONIGHT WITH WINDS BECOMING NRLY ON TUES
WITH VFR CIGS.
TILLY
&&
.PRELIMINARY POINT TEMPS/POPS...
SAINT LOUIS 69 85 66 85 / 40 10 10 5
QUINCY 64 81 61 82 / 10 20 10 5
COLUMBIA 65 84 64 84 / 30 10 5 10
JEFFERSON CITY 65 84 64 85 / 30 10 5 10
SALEM 65 85 64 82 / 60 20 20 5
FARMINGTON 64 85 63 84 / 60 10 10 5
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jun 17, 2:50 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 AM CDT MON JUN 17 2013
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
350 AM CDT MON JUN 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY THROUGH EARLY THIS EVENING FOR AREAS NEAR
AND SOUTH OF INTERSTATE 70...WITH LESSER CHANCES TO THE NORTH.
THUNDERSTORM CHANCES WILL THEN DIMINISH AT ALL LOCATIONS HEADING
DEEPER INTO TONIGHT. STRONG STORMS WITH HAIL AND GUSTY WINDS ARE
POSSIBLE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN PARTS OF CENTRAL AND
SOUTHERN ILLINOIS TUESDAY AFTERNOON AND EVENING.
THERE IS ANOTHER CHANCE FOR THUNDERSTORMS THURSDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
TES
In the hours before
Local storm report, Jun 17, 8:10 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
910 AM CDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 3 ESE WASHINGTON 38.54N 90.97W
06/16/2013 E1.25 INCH FRANKLIN MO COCORAHS
TIME ESTIMATED BY RADAR
&&
TILLYSpecial weather statement, Jun 17, 1:23 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
223 PM CDT MON JUN 17 2013
ILZ079-101-172015-
RANDOLPH IL-ST. CLAIR IL-
223 PM CDT MON JUN 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. CLAIR AND
RANDOLPH COUNTIES UNTIL 315 PM CDT...
AT 217 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
EVANSVILLE...OR 9 MILES SOUTHWEST OF SPARTA...MOVING NORTH AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SPARTA...
BALDWIN...
TILDEN...
MARISSA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
PHILLIPSON
Local storm report, Jun 17, 1:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
238 PM CDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL EVANSVILLE 38.09N 89.93W
06/17/2013 E0.75 INCH RANDOLPH IL FIRE DEPT/RESCUE
EST 55 MPH GUST
&&
MILLERSpecial weather statement, Jun 17, 1:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
243 PM CDT MON JUN 17 2013
ILZ100-101-MOZ063-064-172030-
MADISON IL-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
243 PM CDT MON JUN 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS CITY...ST. LOUIS...
NORTHWESTERN ST. CLAIR AND SOUTHWESTERN MADISON COUNTIES UNTIL 330 PM
CDT...
AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ST. LOUIS. THIS STORM WAS NEARLY
STATIONARY.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WASHINGTON PARK...
EAST ST. LOUIS...
CRESTWOOD...
FENTON...
SUNSET HILLS...
CAHOKIA...
DUPO...
LEMAY...
AFFTON...
LAKESHIRE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
TILLY
Local storm report, Jun 17, 1:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL ST. LOUIS 38.64N 90.24W
06/17/2013 E0.50 INCH ST. LOUIS CITY MO BROADCAST MEDIA
SOUTH SIDE OF TOWER GROVE PARK
&&
MILLERLocal storm report, Jun 17, 1:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
257 PM CDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL ST. LOUIS 38.64N 90.24W
06/17/2013 M0.50 INCH ST. LOUIS CITY MO TRAINED SPOTTER
DIME SIZE HAIL REPORTED AT HAMPTON AND CHIPPEWA
STREETS. HAIL HAS BEEN OCCURING FOR THE LAST 9 MINUTES.
&&
PRZYBYLINSKIFlash Flood, St. Louis (C)
- When
- June 17, 2:00 PM CST to 7:00 PM CST
- Where
- St. Louis (C) County, 3.35 mi ENE of St Louis to 3.82 mi SSW of Baden
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.671, -90.194
Up to three inches of rain fell in a very short amount of time causing flash flooding, especially in southern portions of the city. Flooding was reported in low lying areas along Hampton Avenue. Also, at the intersection of S. Kingshighway Boulevard and where Tholozan Avenue heads east, there was over a foot of water with a car dealership flooded. A couple blocks south on S. Kingshighway Boulevard at Chippewa Street, there was over two feet of water in that intersection.
Hail, St. Louis (C)
- When
- June 17, 2:10 PM CST
- Where
- St. Louis (C) County, 3.1 mi NNW of Carondelet
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.593, -90.294
Flash Flood, St. Louis
- When
- June 17, 2:15 PM CST to 7:00 PM CST
- Where
- St. Louis County, 0.77 mi E of Lemay to 0.41 mi SW of Mattese
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.531, -90.266
Up to three inches of rain fell in a very short amount of time causing flash flooding. Numerous roads were flooded including the intersection of Ladue Road and Spoede Road in Creve Coeur, as well as the intersection of Ladue Road and Graeser Road. Also, Interstate 255 near Jefferson Barracks had water flowing across to the point traffic was stopped. The intersection of South Fillmore and East Clinton Place was flooded in Kirkwood. In Fenton, Highway 141 was flooded near interchange with Highway 30 and also where Highway 141 goes under Interstate 44. In University City, the River Des Peres was out of its banks and flooding an apartment complex near the intersection of Olive Boulevard and 81st Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, June 17, 2013$14 million · 4.5 in hail · 11 events
- Hail and Damaging Winds in Massachusetts, June 17, 2013$346,000 · 50 kt wind · 18 events
- Flash Flooding and Heavy Rain in Kentucky, June 17 to 18, 2013$578,000 · 4 events
- Hail in South Dakota, June 17, 2013$355,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Michigan, June 17, 2013$38,000 · 2 in hail · 49 events
- Flash Flooding and Damaging Winds in Georgia, June 17, 2013$195,000 · 50 kt wind · 7 events
- Flash Flood in Missouri, June 17, 2013$200,000 · 1 event
- Flash Flooding in West Virginia, June 17 to 18, 2013$105,000 · 2 events
- Flash Flood in Tennessee, June 17, 2013$100,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, June 17, 2013$45,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Kentucky, June 17, 2013$42,000 · 1 in hail · 9 events
- Damaging Winds in Illinois, June 17, 2013$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463338, 463361, 463360.